Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Miami, FL

September 2, 2021Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Sep 2, 2021, 5:01 PM EDT for Miami-Dade County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 5:01 PM EDT (21:01 UTC)
Expired
Sep 2, 2021, 5:30 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Hail
0.00 in
Wind
40

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 17 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS82 KMFL 022101
SPSMFL

Special Weather Statement
National Weather Service Miami FL
501 PM EDT Thu Sep 2 2021
 
FLZ073-173-174-022130-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
501 PM EDT Thu Sep 2 2021

...A gusty shower will impact portions of central Miami-Dade County
through 530 PM EDT...

At 501 PM EDT, National Weather Service meteorologists were tracking
a gusty shower over Florida City, or near Homestead, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Black Point, The Redland,
Florida City, Homestead Base, Naranja, Princeton, Leisure City and
Homestead Bayfront Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2542 8055 2551 8053 2556 8031 2539 8033
TIME...MOT...LOC 2101Z 271DEG 12KT 2546 8050 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:05 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 2, 3:05 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
305 PM EDT Thu Sep 2 2021

...Strong Storms and Flooding Possible This Afternoon East Coast...
...Wet Weather Continues Through The Weekend...

.SHORT TERM...

Rest of Today through Friday...

High pressure to the south will allow for light W/SW winds to
continue areawide. GOES-16 water vapor imagery clearly depicts a
moisture "tail" associated with the remnants of Ida sliding down
across the Sunshine State, eventually reaching South FL.
Simultaneously, a mid-level trough with an attendant surface
boundary will also progress southward across the peninsula. Forecast
PW's can reach as high as 2.0 to 2.3 inches along inland/eastern
counties this afternoon, allowing for widespread showers and
thunderstorms, high rainfall rates, and flooding to be a concern.
Did cap PoPs at 60 percent for today. Unfortunately, the steering
flow is on the lackluster side (under 10 kt) which means most cell
movement will be in the form of cell mergers/collisions and outflow
boundaries.

Comparing MFL's, TBW's, and KEY's 02/12Z sounding, a very evident
moisture and wind gradient is observed --- lighter steering flow to
the south (~5 kt) and a little more oomph to the steering flow to
the north (15-20 kt) along with deeper moisture to the north. Thus,
cells that develop today will likely move slower across areas
generally south of Alligator Alley and slightly faster and more
numerous across areas generally north of Alligator Alley. 500 mb
temperatures are on the warmer side today (around -5.9C) which will
hinder significant updraft development, however strong storms are
still possible across the east coast this afternoon, especially when
diurnal heating is greatest. DCAPE approaching 1000 J/kg and
gradually steepening lapse rates may also aid in an isolated
damaging wind gust. Decent SRH values near 90 m2/s2 could also
support an environment favorable for funnel clouds, including the
east coast where frictional convergence is anticipated along with
S/SSW surface winds behind the Atlantic sea breeze and prevailing
low-level WSW/SW winds elsewhere.

For the east coast a westerly steering flow continues, pushing
showers and storms that develop inland this afternoon eastward and
towards the metro areas while also allowing the Gulf breeze to be
the most dominant of the sea breezes. With that said, training/back
building is possible, especially if the Atlantic sea breeze boundary
were to prop itself against the metro/coastal east coast. Multiple
boundary collisions and erratic cell movement with
mergers/collisions are likely and this activity may become enhanced
by the sea breezes. This activity should gradually push offshore
during the evening hours and linger across the local waters
overnight.

The main hazards for today will be lightning, funnel clouds, strong
wind gusts, and heavy rainfall with the potential for flooding along
urban/metro areas of South FL. Looking at FFG, 1-hr FFG is ~3-4
inches across most areas of South FL, whereas 3-hr FFG is ~3-5
inches. Due to antecedent soil conditions and previous heavy
rainfall from the past few days, low-lying and poor drainage areas
may have some issues today.

Moisture remains across the area on Friday as the trough and surface
boundary lingers just north or across the CWA to close the work
week. Similar pattern Friday, with scattered to numerous showers and
thunderstorms favoring the interior and east coast given the flow
regime. Hazards will be similar today with gusty winds, frequent
lightning, and heavy rain/localized flooding possible. In terms of
flooding, there may be a more enhanced potential along the east
coast due to heavy rain received the past few days and even slower
storm motion forecast. In fact, the WPC has placed portions of the
east coast in a Marginal Risk for Excessive rainfall. Keep abreast
of the situation since high end PoPs stick around through the
weekend.

Despite increasing showers and storms through the short term period,
toasty temperatures stick around, with mid-upper 80s along the Gulf
Coast and upper 80s to lower 90s across the east coast. Heat indices
creeping towards the triple digits.

.LONG TERM...

No meaningful changes to the long term forecast. The previous
discussion is included below.

PREV DISCUSSION... (Issued 225 AM EDT Thu Sep 2 2021)

Friday Night through Next Week...

Models show a stationary, decaying frontal boundary across the FL/GA
border, with its parent trough extending across much of the E CONUS.
Meanwhile, high pressure centers dominate the GOMEX and the west
Atlantic.

Enhanced moisture south of the front will keep the peninsula under a
relatively moist airmass with model PWATs in the 1.7 to 2 inches
range. For the weekend, long range models show fair agreement in
developing a mid-upper low near the Bahamas, and bring it westward
toward the peninsula. If this low materializes, it will provide
enhanced lifting/instability across SoFlo for a few thunderstorms to
become strong, especially Saturday afternoon. Any showers/storms
that form during the weekend and into early next week will likely be
slow movers as the described synoptic scenario keeps pressure
gradients very relaxed across SoFlo.

Expect mainly scattered to numerous showers and thunderstorms to
develop each day with the best coverage over the eastern areas. And
with the relatively weak winds in place, some of the heavier
downpours could produce localized flooding as they linger longer
over the same locations.

For early next week, models show the aforementioned trough still
persisting over the eastern seaboard and keeping a generally light
S/SW wind regime in place over SoFlo. Thus, expect tropical moisture
advection to continue, which will continue to support at least high-
end scattered showers and thunderstorms to develop each day with the
highest POPs over the eastern areas.

&&

.AVIATION(18Z TAFS)...

Deep tropical moisture overspreading the area will support scattered
to numerous convection today, especially for the east coast sites.
Mostly VFR outside of passing SHRA/TS. Included TEMPOs for all east
coast sites from 18-21Z for IFR VIS and perhaps sub-MVFR CIGs. Due
to lingering uncertainty, short fused AMDs may be necessary going
into the evening hours. Convection should linger over the local
waters overnight, except APF where VCSH is mentioned. SW flow today
giving way to L/V winds overnight before picking up again Friday.
Gusty and erratic winds in/near TSRA.

&&

.MARINE...

Fairly benign marine conditions, outside of convection, across local
South Florida waters with south/southwesterly flow. Scattered to
numerous showers and thunderstorms are possible over the local
waters throughout the period.

&&

.BEACHES...

An elevated rip current potential sticks around for the Gulf Coast
beaches due to persistent southwesterly winds. This risk may stick
around the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  92  77  91 /  40  60  20  60
West Kendall     75  92  75  93 /  30  50  20  50
Opa-Locka        77  92  76  92 /  30  60  20  60
Homestead        74  91  75  90 /  30  40  20  50
Fort Lauderdale  77  91  77  90 /  30  70  30  60
N Ft Lauderdale  77  91  77  90 /  30  70  30  60
Pembroke Pines   76  91  76  91 /  30  70  20  60
West Palm Beach  75  91  75  90 /  30  70  30  70
Boca Raton       76  91  76  90 /  30  70  30  60
Naples           77  88  76  88 /  50  60  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Friday and Aviation/Marine...Fell
Friday Night through Thursday...AR

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Sep 2, 3:12 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
312 PM EDT Thu Sep 2 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
312 PM EDT Thu Sep 2 2021

...Strong Storms and Flooding Possible Today East Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: An elevated risk for rip currents along the Gulf Coast
beaches.

Thunderstorms: Scattered thunderstorms are possible with the best
coverage over eastern areas this afternoon into early this evening.
Strong wind gusts, lightning, heavy rainfall, localized flooding, and
funnel clouds are possible.

Wind: The strongest thunderstorms could contain wind gusts in excess
of 45 mph.

Flooding: Localized flooding possible over coastal and metro areas.

Waterspouts: Waterspouts will be possible with the showers and
thunderstorms over the local South Florida waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered to numerous showers and thunderstorms will continue
through the rest of the forecast period, with locally gusty winds,
frequent lightning, and heavy rainfall and flooding possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Sep 2, 3:06 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            2 W MIAMI               25.77N 80.24W
09/02/2021                   MIAMI-DADE         FL   PUBLIC

            VIDEO FROM TWITTER OF WATER COVERING THE
            RIGHT LANE OF NW 27 AVENUE JUST NORTH OF
            FLAGLER STREET. WATER EXTENDED PAST THE CURB
            AND COVERING THE ADJACENT SIDEWALK AND BUS
            STOP.

&&

RM
Local storm report, Sep 2, 3:44 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT THU SEP 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            MIAMI                   25.77N  80.19W
09/02/2021                   MIAMI-DADE         FL   NWS EMPLOYEE

            OFF-DUTY NWS METEOROLOGIST REPORTS STANDING WATER AT
            KNEE LEVEL (AROUND ONE FOOT DEEP) NEAR MARY BRICKELL
            VILLAGE AND ADJACENT LOCATIONS. RAINFALL OBSERVATIONS
            FROM THE GENERAL AREA INDICATED ABOUT 3 INCHES OF RAIN.

&&

EVENT NUMBER MFL2100054

MOLLEDA
Local storm report, Sep 2, 3:48 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLOOD            2 WNW MIAMI             25.78N 80.23W
09/02/2021                   MIAMI-DADE         FL   PUBLIC

            REPORT FROM FLORIDA 511 OF FLOODING ON SR
            836 WESTBOUND BLOCKING TWO RIGHT LANES.

&&

RM
Local storm report, Sep 2, 4:16 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
416 PM EDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            MIAMI BEACH             25.81N 80.12W
09/02/2021                   MIAMI-DADE         FL   PUBLIC

            PICTURE RECEIVED VIA TWITTER OF FLOODING
            NEAR THE INTERSECTION OF COLLINS AVENUE AND
            40TH STREET. WATER COVERING THE SIDEWALK AND
            COMING UP TO THE STAIRS OF ADJACENT
            BUILDINGS.

&&

RM
Special weather statement, Sep 2, 4:23 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
423 PM EDT Thu Sep 2 2021

FLZ069>071-075-022100-
Coastal Collier County FL-Inland Broward County FL-
Inland Collier County FL-Mainland Monroe FL-
423 PM EDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southeastern Collier
and northern Mainland Monroe Counties through 500 PM EDT...

At 423 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles northeast of
Copeland to near Carnestown to 19 miles southwest of Chokoloskee.
Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Wilderness Waterway,
Carnestown, Big Cypress National Preserve, Copeland, Jerome and Deep
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2545 8126 2548 8128 2565 8136 2573 8134
      2575 8141 2579 8144 2578 8148 2608 8137
      2616 8087 2592 8099 2544 8117
TIME...MOT...LOC 2023Z 266DEG 20KT 2602 8127 2591 8132 2556 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Sep 2, 5:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
501 PM EDT Thu Sep 2 2021

FLZ073-173-174-022130-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
501 PM EDT Thu Sep 2 2021

...A gusty shower will impact portions of central Miami-Dade County
through 530 PM EDT...

At 501 PM EDT, National Weather Service meteorologists were tracking
a gusty shower over Florida City, or near Homestead, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Black Point, The Redland,
Florida City, Homestead Base, Naranja, Princeton, Leisure City and
Homestead Bayfront Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2542 8055 2551 8053 2556 8031 2539 8033
TIME...MOT...LOC 2101Z 271DEG 12KT 2546 8050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:25 PM EDTSpecial Marine WarningMFL35 min
Sep 1, 8:52 PM EDTSpecial Marine WarningMFL23 min
Sep 1, 9:13 PM EDTSpecial Weather StatementMFLCollier47 min
Sep 2, 9:47 AM EDTSpecial Marine WarningMFL43 min
Sep 2, 9:54 AM EDTSpecial Weather StatementMFLCollier51 min
Sep 2, 12:24 PM EDTSpecial Weather StatementMFLCollier, Hendry36 min
Sep 2, 12:39 PM EDTSevere Thunderstorm WarningMFLCollier36 min
Sep 2, 1:01 PM EDTSpecial Weather StatementMFLBroward29 min
Sep 2, 1:32 PM EDTSpecial Weather StatementMFLBroward, Palm Beach28 min
Sep 2, 1:57 PM EDTSpecial Weather StatementMFLPalm Beach33 min
Sep 2, 2:07 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Sep 2, 2:21 PM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Sep 2, 2:23 PM EDTSpecial Marine WarningMFL52 min
Sep 2, 2:27 PM EDTSpecial Marine WarningMFL33 min
Sep 2, 2:29 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
Sep 2, 2:44 PM EDTFlash Flood WarningMFLMiami-Dade5 hr
Sep 2, 2:44 PM EDTSpecial Weather StatementMFLCollier46 min
Sep 2, 2:49 PM EDTAreal Flood AdvisoryMFLMiami-Dade95 min
Sep 2, 2:53 PM EDTSpecial Marine WarningMFL67 min
Sep 2, 2:56 PM EDTSpecial Weather StatementMFLMiami-Dade64 min
Sep 2, 3:08 PM EDTSpecial Marine WarningMFL52 min
Sep 2, 3:16 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Sep 2, 4:15 PM EDTSpecial Marine WarningMFL45 min
Sep 2, 4:23 PM EDTSpecial Weather StatementMFLMonroe37 min
Sep 2, 4:43 PM EDTSpecial Marine WarningMFL47 min
Sep 2, 5:43 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Sep 2, 6:02 PM EDTAreal Flood AdvisoryMFLMiami-Dade118 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.